Soft Tissue Infection Outbreak in Scotland Amongst Users of Intravenous "Legal Highs"

“Legal Highs” are produced by new psychoactive substances which have properties similar to  illicit psychoactive substances but have not yet been classified as illegal, and are available over anonymous internet stores. One of the most commonly abused legal highs is a stimulant called Ethylphenidate, which is also sold under the trade name “Burst”, and has been linked to a number of soft tissue infections in users who take it by the intravenous route.

Ethylphenidate is available in a drug form and maybe either snorted or dissolved in liquids and then injected IV. However, it has a very short duration of action, around 1.5 hours, which makes the user dose on it multiple times. According to the news report in The Herald Scotland, in extreme cases, the users may shoot up as many as thirty times in a day.

These soft tissue infections are usually the result of contaminated diluent liquid, contaminated needles, shared needles or syringes or even contaminated drug. The common infections associated with Burst injection includes life threatening ones such as gas gangrene, necrotising fasciitis, anthrax, botulism or tetanus.

 

Advertisements

Published by

Pranab Chatterjee

Skeptic Oslerphile, Scientist at the Indian Council of Medical Research, National Institute of Cholera and Enteric Diseases. Opinions own. Interests include: Emerging Infections, Public Health, Antimicrobial Resistance, One Health and Zoonoses, Diarrheal Diseases, Medical Education, Medical History, Open Access, Healthcare Social Media and Health2.0. Opinions are my own! Also at: http://infectionscapes.wordpress.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s